Kentucky, 2006Flash Flooding in Kentucky, January 22 to 23, 2006
January 22 to 23, 2006 · NWS LMK · 11 events in 11 counties and zones
11 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 22, 3:15 PM EST, 7 hours 35 minutes earlier.
Area forecast discussion, Jan 22, 3:15 PM EST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EST SUN JAN 22 2006
...LOCALLY HEAVY RAIN TONIGHT...
.SHORT TERM (TONIGHT AND MONDAY)...
THE FIRST ROUND OF PRECIPITATION IS OCCURRING OVER CENTRAL KENTUCKY
INTO SOUTH CENTRAL CENTRAL INDIANA AT MID AFTERNOON. THERE HAS BEEN
SOME DECREASE ACROSS THE SOUTHERN PART OF THE RAIN AREA. HOWEVER THE
NEXT ROUND OF PRECIPITATION IS MOVING NORTHEAST THROUGH NORTHEAST
TEXAS AND ARKANSAS.
MAIN CHALLENGES WITH TONIGHT/S FORECAST ARE TIMING THE PRECIPITATION
AND HOW HEAVY THE RAIN WILL BE. MODELS ARE GIVING THE SAME GENERAL
SOLUTION WITH MINOR DIFFERENCES IN TIMING THE ENDING OF THE RAIN
LATE TONIGHT AND MONDAY. THE GFS HAS HANDLED THE ONSET OF THE
PRECIPITATION WELL WITH THE NAM MUCH SLOWER TO ADVANCE THE RAIN
NORTHWARD. THE GFS BRINGS A QUICK HEAVY BAND OF RAIN ACROSS THE
CENTRAL AND SOUTHERN PARTS OF THE FORECAST AREA THIS EVENING AND INTO
THE EARLY OVERNIGHT HOURS. WHILE THE NAM SHOWS LIGHTER PRECIPITATION
BUT KEEPS THE HIGH RH IN A LITTLE LONGER. FOR THE MOST PART PREFER
THE GFS BUT WILL SLOW THE ENDING OF THE RAIN A FEW HOURS...BLENDING
HERE A LITTLE TOWARD THE NAM.
HEAVY RAIN STILL APPEARS ON TRACK...BOTH NAM AND GFS SHOW LOW LEVEL
JET INCREASING ACROSS SOUTHEAST KENTUCKY THIS EVENING WHILE AT THE
SAME TIME UPPER LEVEL JET RIGHT ENTRANCE REGION BRINGS UPPER LEVEL
DIVERGENCE ACROSS THE SOUTHERN PART OF THE FORECAST AREA. ISENTROPIC
LIFT ALSO INCREASES OVER THE AREA AFTER 00Z. CURRENT PLACEMENT OF
HEAVY RAIN AND FLOOD WATCH LOOK GOOD AND WILL LEAVE PLACE. WILL ALSO
KEEP ISOLATED THUNDER ACROSS THE FAR SOUTH...EXPECT ADDED LIFT FROM
JETS AND ISENTROPIC LIFT TO HELP TRIGGER THUNDER.
OTHER PROBLEM WILL BE TIMING THE ENDING OF THE PRECIPITATION. RAIN
SHOULD END OVER THE NORTHWEST SECTIONS BEFORE MORNING AND WILL END
ACROSS THE REST OF THE FORECAST AREA BY 18Z. WILL ALSO ALLOW CLOUDS
TO DECREASE FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA...REACHING
THE SOUTHEAST AND EAST BY 00Z.
TEMPERATURES WILL STAY IN THE 30S OVERNIGHT THEN RISE ONLY INTO THE
MID AND UPPER 40S ON MONDAY.
SCHOLZ
.LONG TERM (MONDAY NIGHT THROUGH WEDNESDAY)...
NORTHWEST FLOW WILL DEVELOP DURING THIS FORECAST. HOWEVER WE WILL
SEE BACKING WINDS TUESDAY AFTERNOON IN RESPONSE TO A TROUGH DROPPING
THROUGH THE EASTERN GREAT LAKES. TEMPERATURES WILL RESPOND WITH
HIGHS EXPECTED TO WARM INTO THE MID 50S. WITH A NORTHWEST FLOW IN
PLACE WEDNESDAY TEMPERATURES WILL BE SOME 5 TO 10 DEGREES COOLER
THAN TUESDAY. SKIES WILL BE MOSTLY CLEAR EXPECT AS THE COOL FRONT
DROPS THROUGH THE REGION TUESDAY NIGHT.
(THURSDAY THROUGH SUNDAY)
UPPER LEVEL NORTHERN STREAM TROUGH WILL MOVE TO THE EAST COAST AT
THE BEGINNING OF THIS FORECAST PERIOD AND WE WILL SEE A RETURN TO A
ZONAL OR SOUTHWEST FLOW. MODELS ARE HAVING A HARD TIME WITH THE
EVENTUAL TRACK OF THE WESTERN UNITED STATES CLOSED LOW WITH THE GFS
BRINGING THE SYSTEM EAST ACROSS THE UNITED STATES WHILE THE EUROPEAN
AND CANADIAN MODELS WEAKEN IT AS IT MOVES NORTHEAST INTO THE GREAT
LAKES. EVEN THE GFS ENSEMBLE MEMBERS ARE HAVING A HARD TIME AT THE
END OF THE WEEK WITH A STANDARD DEVIATION OF 5 TO 8 FOR
TEMPERATURES AND 8 TO 10 FOR PRECIPITATION.
WITH THIS UNCERTAINTY AND POPS ONLY AROUND 30% WE WILL LEAVE THIS
FORECAST DRY FOR NOW.
WILL FOLLOW THE GFS ENSEMBLE AVERAGES. - JA
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH TONIGHT FOR PARTS OF SRN KY.
IN...NONE.
&&
Hazardous weather outlook, Jan 22, 10:15 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1015 PM EST SUN JAN 22 2006
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-230930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1015 PM EST SUN JAN 22 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
LOW PRESSURE OVER THE LOWER MISSISSIPPI RIVER VALLEY WILL LIFT
NORTHEASTWARD INTO THE TENNESSEE VALLEY OVERNIGHT. AN AREA OF MODERATE
TO HEAVY RAIN WILL CONTINUE ALONG AND NORTH OF THE TRACK OF THE LOW.
RAINFALL STORM TOTALS WILL LIKELY RANGE FROM LESS THEN AN INCH ACROSS
SOUTH CENTRAL INDIANA UPWARDS TO TWO TO THREE INCHES AND LOCALLY MORE
ACROSS CENTRAL KENTUCKY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO REPORT ANY INSTANCES
OF HEAVY RAIN OR FLOODING TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE. USE E-SPOTTER ON OUR WEBSITE AT WEATHER.GOV/LOUISVILLE.
--21
Flash Flood, Madison
- When
- January 22, 10:50 PM EST to January 23, 3:00 AM EST
- Where
- Madison County, Richmond
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.750, -84.300
A few roads were flooded and impassable in the Richmond area. Parts of Catalpa Loop Road were closed due to high water.
Flash Flood, Casey
- When
- January 22, 11:24 PM EST to January 23, 3:00 AM EST
- Where
- Casey County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.333, -84.917
Several creeks and streams were out of their banks across the county. Water was over several roads in the county, including Highway 70.
Flash Flood, Garrard
- When
- January 23, 12:05 AM EST to 3:00 AM EST
- Where
- Garrard County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.633, -84.533
Several county roads were blocked by high water. Paint Lick Creek was out of its banks, along with several other creeks across the county.
Flash Flood, Barren
- When
- January 23, 12:31 AM EST to 2:30 AM EST
- Where
- Barren County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.950, -85.967
Numerous roads were flooded and several creeks were out of their banks.
Flash Flood, Cumberland
- When
- January 23, 12:35 AM EST to 2:30 AM EST
- Where
- Cumberland County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.783, -85.367
Several county roads were flooded. Many area creeks were out of their banks. Water was over a bridge in the western part of the county, but the route name/number was undetermined.
Flash Flood, Monroe
- When
- January 23, 12:35 AM EST to 2:30 AM EST
- Where
- Monroe County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.717, -85.733
Several county roads were closed due to high water. Water covered a bridge along highway 100. Many creeks were out of their banks.
Flash Flood, Taylor
- When
- January 23, 12:47 AM EST to 3:00 AM EST
- Where
- Taylor County, Campbellsville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.333, -85.350
A home was flooded when a creek ran out of its banks. A few roads were closed due to high water.
Flash Flood, Green
- When
- January 23, 2:09 AM EST to 3:00 AM EST
- Where
- Green County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.267, -85.567
Numerous roads in the county were flooded.
Flash Flood, Allen
- When
- January 23, 2:29 AM EST to 3:00 AM EST
- Where
- Allen County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.800, -86.183
A few county roads were covered with water.
Flash Flood, Adair
- When
- January 23, 2:33 AM EST to 3:00 AM EST
- Where
- Adair County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.117, -85.283
A few county roads were covered with water.
Flash Flood, Lincoln
- When
- January 23, 2:33 AM EST to 3:00 AM EST
- Where
- Lincoln County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.467, -84.667
A few county roads were covered with water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Mississippi, January 22, 2006$300,000 · 1 event
- High Wind in California, January 22 to 24, 2006$80,000 · 62 kt wind · 3 events
- Flash Flooding in Tennessee, January 22 to 23, 2006$10,000 · 9 events
- Winter Storm and Winter Weather in Pennsylvania, January 22 to 23, 20065 events
- Dense Fog in California, January 22 to 25, 20064 events
- Strong Wind in California, January 22 to 23, 2006$2,000 · 3 events
- Flash Flooding in Alabama, January 22 to 23, 20063 events
- Hail and Lightning Strike in Mississippi, January 22, 2006$10,000 · 0.88 in hail · 2 events
- Blizzard in Alaska, January 22, 20062 events
- Heavy Rain in Hawaii, January 22, 20061 event
- Heavy Rain in Kentucky, January 22 to 25, 20061 event
- High Wind in Alaska, January 22 to 23, 200667 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486516, 5486518, 5486515, 5486521, 5486513, 5486514, 5486523, 5486522, 5486520, 5486517, 5486519.